Florida, 2011

Damaging Winds in Florida, January 17, 2011

January 17, 2011 · NWS KEY · 2 events in 1 county or zone

A squall line moving eastward through the Florida Keys produced minor wind damage in Key West.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS KEY wrote it up.

A squall line moving eastward through the Florida Keys produced minor wind damage in Key West.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the first event at Jan 17, 4:00 PM EST, 54 minutes earlier.

Area forecast discussion, Jan 17, 4:00 PM EST, 54 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
400 PM EST MON JAN 17 2011

...TORNADO WATCH REMAINS IN EFFECT UNTIL 7 PM EST...

.DISCUSSION...IN THE MID AND UPPER LEVELS...LATEST 700-200 MB
STREAMLINE ANALYSIS OVERLAID ON TOP OF IR AND WATER VAPOR SATELLITE
IMAGERY AS OF 200 PM...DEPICT THE SOUTHERN END OF A SHARP SHORTWAVE
TROUGH AXIS ORIENTED FROM NEAR NEW ORLEANS SOUTHWEST TO THE BAY OF
CAMPECHE...WITH A CLEARLY DELINEATED IDENTIFIABLE DISTURBANCE OVER
THE SOUTHEASTERN GULF OF MEXICO. THIS POSITION IS OF COURSE ON THE
LOWER RIGHT SIDE OF THE SHORTWAVE TROUGH(WHERE BEST SYNOPTIC LIFT
AND UPPER DIVERGENCE IS NOW PRESENT)...WHICH IS ALSO JUST TO THE
WEST OF THE KEYS ATTM.

AS MENTIONED ABOVE...THE SEVERE STORMS FORECAST CENTER ISSUED A
TORNADO WATCH SHORTLY BEFORE NOON ACROSS SOUTH FLORIDA AND THE KEYS
THROUGH 700 PM EST. WE PERFORMED AN 18Z SPECIAL RELEASE WHICH STILL
REVEALED SUFFICIENT SPEED AND DIRECTIONAL SHEAR PRESENT IN THE LOWER
TO MID TROPOSPHERE IN ADVANCE OF THE TROUGH AXIS...WITH A MODERATE
LEVEL OF PWAT(PRECIPITABLE WATER) AT 1.48 INCHES OR ALMOST 1.50
INCHES. THE 18Z SOUNDING ALSO INDICATED AMPLE BUOYANCY WITH 1640
JOULES/KILOGRAM AND SRH (STORM RELATIVE HELICITY) OF 183 METERS
SQUARED/ SECOND SQUARED. AS A RESULT...CONDITIONS REMAIN CONDUCIVE
THROUGH THE EARLY EVENING HOURS FOR BOTH ISOLATED TORNADOES AND/OR
ISOLATED SEVERE THUNDERSTORMS DELIVERING WIND GUSTS OVER 50 KNOTS
AND SMALL HAIL. KEEP TUNED TO NOAA WEATHER RADIO.

.CURRENTLY...ATTM...AS OF 230 PM...RADAR HAS ALREADY DETECTED A
MULTITUDE OF SUPERCELL EXHIBITING GOOD LOWER LEVEL RATION
THROUGHOUT THE MORNING HOURS AND INTO THIS AFTERNOON. THOUGH MOST OF
THE STRONGER THUNDERSTORMS AND HEAVY RAIN HAVE IMPACTED PORTIONS OF
THE MIDDLE AND UPPER KEYS...THE SOLAR HEATING GIVEN THE
AFOREMENTIONED THERMODYNAMIC PARAMETERS HAVE JUST NOW ENABLED
DEVELOPMENT OF A POTENT LOOKING LINE OF STRONG TO POSSIBLY SEVERE
THUNDERSTORMS...(WITH DECENT HAILCORES) NOW HEADING EASTWARD TOWARDS
THE DRY TORTUGAS. OTHER SHOWERS AND THUNDERSTORMS ARE POPPING UP
WITHIN 50 NM SOUTH THROUGH SOUTHWEST OF THE LOWER KEYS ATTM.

.SHORT TERM...TONIGHT...AS MENTIONED ABOVE...SUFFICIENT LOWER LEVEL
SHEAR AND BUOYANCY WILL ALLOW FOR THE CHANCE OF SEVERE THUNDERSTORMS
CONTAINING HAIL AND WIND GUSTS IN EXCESS OF 50 KNOTS. IN
ADDITION...A TORNADO WATCH CONTINUES THROUGH 7 PM EST FOR THE
CONTINUED RISK FOR VIOLENT WATERSPOUTS IN THE NEARSHORE WATERS AND
TORNADOES ACROSS THE KEYS ISLAND CHAIN. AFTER SUNSET THE MAIN UPPER
DISTURBANCE WITH THE TROUGH AND ITS ASSOCIATED LOW TO MIDDLE LEVEL
SURFACE LOW REFLECTION NOW OVER THE EASTERN GULF WILL DART
NORTHEASTWARD TOWARDS NORTH FLORIDA...AND THEN OFF OF THE CAROLINA
COAST BY MIDNIGHT. AS A RESULT...THE SYNOPTIC SUPPORT WILL GRADUALLY
WANE THIS EVENING...BUT WILL KEEP A SLIGHT CHANCE IN FOR
THUNDERSTORMS UNTIL MIDNIGHT. THEREAFTER...AS THE LOW PRESSURE MOVES
QUICKLY NORTHEAST IT WILL LEAVE BEHIND A WEAK SURFACE FRONTAL
BOUNDARY. THIS WILL ALLOW FOR WINDS TO DROP DOWN QUICKLY AFTER
MIDNIGHT. THE SURFACE BOUNDARY MAY STILL PROVIDE ENOUGH LIFT FOR
JUST ISOLATED SHOWERS NEAR THE KEYS AND ADJOINING WATERS AFTER
MIDNIGHT.

TUESDAY...ALTHOUGH THE MID-LEVELS WILL DRY OUT AND STABILIZE
DRAMATICALLY ON TUESDAY AND TUESDAY NIGHT...THE ABOVE MENTIONED LOW
LEVEL SURFACE BOUNDARY WILL LIKELY REMAIN IN CLOSE PROXIMITY TO THE
KEYS. GIVEN A WARM SOUTHWEST FLOW AHEAD OF THIS STALLED
TROUGH...TEMPERATURES SHOULD RISE WELL INTO THE UPPER 70S OR
POSSIBLY REACHING 80 DEGREES ON TUESDAY.

TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...MIDDLE AND UPPER LEVELS WILL
REMAIN BROADLY CYCLONIC TO MOSTLY ZONAL THROUGH THE PERIOD...BUT
SUBSTANTIAL MID LEVEL DRYING WILL NOT ALLOW FOR MEASURABLE RAINFALL.
A VERY WEAK PRESSURE PATTERN WILL DEVELOP AS THE FRONTAL SYSTEM
STALLS OUT NEAR THE KEYS. AS A RESULT...WINDS WILL BE LIGHT AND
VARIABLE OVER THE KEYS AND ADJOINING WATERS. GIVEN A CONTINUATION OF
ABOVE NORMAL TEMPERATURES AND HUMIDITY VALUES OVER THE KEYS AND
ADJOINING WATERS...THERE IS CONCERN FOR FORMATION OF LOWER CLOUDS
AND/OR DENSE FOG. TEMPERATURES COULD BE TRICKY AS WELL...AND MAY
ONLY RISE INTO THE LOWER 70S DURING WEDNESDAY IF LOW CLOUDS AND FOG
MOVE IN DURING THE NIGHT AND STICK AROUND DURING THE MORNING. HAVE
MAINTAINED THE CHANCE FOR UNMEASURABLE RAIN.

THURSDAY AND THURSDAY NIGHT...A LIGHT TO GENTLE EAST TO SOUTHEAST
FLOW TO ENSUE AS A WEAK RIDGE BUILDS ACROSS SOUTH FLORIDA. THIS
WOULD MIX OUT ANY CHANCE FOR FOG...AND DAYTIME HIGH AND LOW
TEMPERATURES WOULD REACH ABOVE OR SLIGHTLY ABOVE NORMAL LEVELS.

ON FRIDAY THROUGH SATURDAY...BOTH THE EC AND THE GFS DETAIL ANOTHER
MID TO UPPER DISTURBANCE MOVING ACROSS SOUTH FLORIDA AND THE KEYS
LATE IN THE DAY FRIDAY IN THE UPPER LEVELS. THIS IS INDICATED BY
INCREASING MID LEVEL OMEGA AND POSITIVE VORTICITY ADVECTION.
THIS...GIVEN 12Z NAM AND GFS MODEL FORECAST SOUNDINGS INDICATING
INCREASING MOISTURE FRIDAY NIGHT AND SATURDAY...WITH PWAT BETWEEN
1.50 AND 1.75 INCHES...SO HAVE INCLUDED ISOLATED THUNDER IN THE
FORECAST FOR THOSE TWO PERIODS.

SATURDAY NIGHT THROUGH MONDAY...MODEL RUNS ARE TRYING TO BRING A
COLD FRONT THROUGH THE KEYS SATURDAY NIGHT...WITH COOLER AND DRIER
CONDITIONS ON SUNDAY AND MONDAY. GIVEN THAT THE MODELS HAVE BEEN
SLOW TO MOVE THIS FRONT OUT ON PREVIOUS RUNS...WILL KEEP ONLY SLIGHT
CHANCE FOR RAIN IN THE FORECAST WITH TEMPERATURES IN THE MID
70S...UNTIL BETTER CONSISTENCY WITH THIS IS REALIZED/

&&

.MARINE...MARINERS NEED TO TUNE INTO NOAA WEATHER RADIO BEFORE
VENTURING OUT AS THERE ARE ACTIVE MARINE WARNINGS IN PLACE ACROSS
MUCH OF THE MARINE DISTRICT LATE THIS AFTERNOON. THUNDERSTORMS
CONTAINING STRONG/SEVERE WINDS IN EXCESS OF 50 KNOTS AS WELL AS A
POSSIBLE VIOLENT WATERSPOUT WILL CONTINUE TO BE A DISTINCT
POSSIBILITY UNTIL ABOUT 700 PM. I

AS THE MAIN LOW PRESSURE AREA EXITS QUICKLY NORTHEAST
TONIGHT...WINDS AND SEAS WILL LET DOWN THIS EVENING. LIGHT TO GENTLE
SOUTHWEST WINDS ON TUESDAY WILL BECOME LIGHT AND VARIABLE WINDS
UNTIL WEDNESDAY NIGHT. AREAS OF FOG AND LOW CLOUDS MAY BUILD IN
AGAIN TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. WINDS BECOME GENTLE
SOUTHEASTERLY ON THURSDAY AND THURSDAY NIGHT AS A WEAK RIDGE BUILDS
TO THE NORTH

GENTLE SOUTHEAST WINDS EXPECTED THURSDAY AND FRIDAY UNTIL THE NEXT
FRONT APPROACHES SATURDAY.

STAY ABREAST OF THE IMPENDING WEATHER SITUATION THIS EVENING AND THE
POSSIBILITY OF FOG IMPACTS BY BY MIDWEEK BY REMAINING TUNED INTO
NOAA WEATHER RADIO. MARINERS SHOULD CHECK THE LATEST MARINE
FORECASTS...WARNINGS AND STATEMENTS.

&&

.AVIATION...A SQUALL LINE WILL MOVE EASTWARD THROUGH THE FLORIDA
KEYS BETWEEN 21-24Z...BRINGING A PERIOD OF IFR
CONDITIONS...LIGHTNING...AND LOCAL WIND GUSTS EXCEEDING 30KT.
THEREAFTER...A FEW HOURS OF MVFR CONDITIONS IN OVERCAST CONDITIONS
AND LIGHT RAIN WILL PREVAIL BEFORE GRADUAL CLEARING ENSUES WITH VFR
CONDITIONS AFTER 17/02Z.

&&

.CLIMATE...
ON THIS DATE IN KEYS WEATHER HISTORY...IN 1922...0.98 INCHES OF
RAINFALL WAS RECORDED AT KEY WEST. THIS SET THE DAILY RAINFALL RECORD
AT KEY WEST FOR JANUARY 17TH...A RECORD THAT STOOD FOR 88 YEARS.
THROUGH 11Z...THE KEY WEST INTERNATIONAL AIRPORT ALREADY RECORDED 1.
INCHES OF RAINFALL...THUS ESTABLISHING A NEW DAILY RAINFALL RECORD AT
KEY WEST FOR JANUARY 17TH.

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  69 79 66 75 66/ 60 10 - - -
MARATHON  69 80 66 75 67/ 60 10 - - -
&&

.KEY WATCHES/WARNINGS/ADVISORIES...ACTIVE SHORT TERM
FL...TORNADO WATCH TILL 7 PM FLORIDA KEYS AND NEARSHORE GULF AND
ATLANTIC WATERS AS WELL AS FLORIDA BAY
GM...NONE.
&&

PUBLIC/MARINE/GRIDS...........................FUTTERMAN
AVIATION/NOWCASTS/WARNINGS/STATEMENTS.........KASPER DATA
ACQUISITION/UPPER AIR/MEDIA...................ROSS/FUENTES

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Jan 17, 11:44 AM EST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
1144 AM EST MON JAN 17 2011

FLZ076>078-GMZ031>033-052>054-072>075-180000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
1144 AM EST MON JAN 17 2011

..TORNADO WATCH 5 IS IN EFFECT THROUGH 7 PM EDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
A DEVELOPING LOW PRESSURE CENTER OVER THE NORTHEASTERN GULF OF
MEXICO...IN COMBINATION WITH THE PRESENCE OF A STRENGTHENING
SUBTROPICAL JET STREAM OVERHEAD...WILL RESULT IN NUMEROUS SHOWERS AND
SCATTERED THUNDERSTORM DEVELOPMENT THROUGH THE AFTERNOON HOURS ACROSS
THE FLORIDA KEYS ISLAND CHAIN AND ADJACENT NEARSHORE AND OFFSHORE
COASTAL WATERS. IN ADDITION...A FEW STRONG THUNDERSTORMS ARE
POSSIBLE...WITH THE PRIMARY HAZARDS BEING THE POSSIBILITY OF
ISOLATED TORNADOES OVER THE FLORIDA KEYS AND WATERSPOUTS ACROSS THE
FLORIDA BAY...AS WELL AS ACROSS THE NEARSHORE GULF AND ATLANTIC
WATERS. SOME STRONG THUNDERSTORMS WILL DELIVER WIND GUSTS BETWEEN 40
AND 50 MPH...AND DANGEROUS CLOUD TO SURFACE LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER TODAY. HOWEVER...SPOTTER
ACTIVATION IS NOT REQUESTED AT THIS TIME.

DAF

In the hours before

Local storm report, Jan 17, 1:55 PM EST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
155 PM EST MON JAN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 AM     TSTM WND DMG     3 ENE MARATHON          24.73N 81.03W
01/17/2011                   MIDDLE KEYS IN MON FL   LAW ENFORCEMENT

            AT 1106 EST...MONROE COUNTY SHERIFFS OFFICE REPORTED A
            TELEVISION CABLE LINE DOWN AND BLOCKING THE ROAD AT 112TH
            STREET OCEAN IN MARATHON.

&&

KASPER
Special weather statement, Jan 17, 4:16 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
416 PM EST MON JAN 17 2011

FLZ078-172215-
MONROE/LOWER KEYS FL-
416 PM EST MON JAN 17 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR LOWER KEYS IN
MONROE COUNTY FOR STRONG THUNDERSTORM WIND GUSTS VALID UNTIL 515 PM
EST...

AT 412 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS NEAR THE MARQUESAS KEYS EXTENDING
BEYOND 40 MILES TO THE NORTH TO 40 MILES TO THE SOUTH...MOVING EAST
AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND KEY WEST...BOCA CHICA...BIG COPPITT KEY...MIDDLE TORCH
KEY...BAY POINT...UPPER SUGARLOAF KEY...SUMMERLAND KEY AND SUGARLOAF
KEY THROUGH 515 PM EST. GUSTY WINDS TO 45 MPH CAN BE EXPECTED ALONG
WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING
OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN KEY WEST DIRECTLY AT 3 0 5...2 9 6...1 3 1 6...EXTENSION 3.

BWC

The radar

The Key West radar (KBYX), 11 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
January 17, 4:54 PM EST
Where
Monroe County, 1.64 mi SW of Stock Is
Measured
45 kt (52 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
24.557, -81.802

Power lines reported down near the intersection of Simonton and Fleming Streets in Key West.

Thunderstorm Wind, Monroe

When
January 17, 5:00 PM EST
Where
Monroe County, 0.96 mi WNW of (Eyw)key West Inl Ar
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
24.555, -81.784

Power line confirmed blown down in the 1600 block of Seminary Street in Key West.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280037, 280038.